Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Period every two weeks on HRT
avatar
DianaRF posted:
I'm 47 and due to very low estrogen my doc put me on Estrogel and Utrogest(Progesterone). I have started with 1-2 pumps Estrogel and 100 mg Progesterone capsule vaginal( the second half of the cycle). 6 weeks ago I have increased Estrogel on 2-3 pumps, because my estrogen levels were still low- 27 pg/ml. After one week I'v got my period back ( after 5 months break), which I saw as a good sign. But after 2 weeks I'v got a period again, little bit heavier as usual. Now I'm cycle day 16 and I again started to bleed, having severe PMS symptoms. I'm quite worried about, because I don't know why this bleedings. I have started with progesterone on the day 12 and nevertheless a period again! Could it be that I need more/less estrogen or progesterone, or it's not unusual to get such cycles even on HRT? My uterus lining was 2 months ago 0.6 cm.
I will see my doc in 2 weeks and till then I'm very insecure. Should I continue with E and P or make a break while bleeding?
Thank you so much!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Diana: Unless you were absolutely menopausal (amenorrhea for one year), one can have widely fluctuating estradiol levels secondary to fluctuating FSH levels. For example, a woman can have an FSH of 80 and an estradiol of 20 picograms. If there are still semi-viable follicles in the ovary, one or several can begin to make estrogen in response to the high FSH. When that occurs, hot flashes go away, and a flow may return. All this is without any HRT exposure. As an aside, when a woman is using estrogen it can drive down her FSH by maybe 25%. But it cannnot return the FSH to premenopausal levels (eg FSH less than 12-15).

In your specific case it is not clear to me if the current bleeding is completely an HRT Issue, an ovarian follicle awakening, or a combination.

As you may have read, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods.

Given all this you MIGHT have some additional estrogen effect from either the extra doses of Estrogel or a suddenly awakened ovarian follicle. Two months ago (before increasing the Estrogel) your lining was .6 cm/6mm. A lining of 3-4mm or less does not usually need progesterone exposure.

Bottom line, you are doing the right thing in returning to the GYN who is prescribing your HRT. They might make some changes in your dose or regimen. They might do another ultrasound to measure the lining. They could even decide to do an endometrial biopsy, yet the bleeding you describe sounds more typical for hormones not pre-cancerous cells of the uterine lining.

Can this erratic bleeding be typical for HRT? In my clinical experience, yes it can. As noted above, a woman who is still in the process of perimenopause can be the most difficult to fine tune as far as bleeding. This is one of the reasons many GYNs turn to super low dose birth control pills. There is plenty of estrogen to control symptoms, and just the right amount of synthetic progesterone for cycle control. And perhaps most helpful, ovarian episodic activity is leveled out.

I would urge you to continue with your medications exactly as ordered so you can report back the results. If you are uneasy about waiting for two weeks you should contact your GYN. They can give you the most "for sure" answer as they have access to all your lab results and health history.

Yours,
Jane
 
avatar
DianaRF replied to Jane Harrison Hohner, RN, RNP's response:
Dear Jane,
thank you very much for your kind explanation! I'v got an appointment on thursday, so I can talk to my gyn and he will probably make an ultrasound. My FSH is still low, 7, my estrogen is most probably so low because of the elevated prolactin levels due to my microprolactinoma. I forgot to mention this when I wrote to you, I was totally in panic..
This pituitary issue is probably making my perimenopause even more chaotic and difficult.
Thanks!
 
avatar
Jane Harrison Hohner, RN, RNP replied to DianaRF's response:
Dear DianaRF: Ah ha! Your low estradiol is because of an elevated prolactin level. Your etiology is a pituitary adenoma, but we can see the same issues in an intensively breastfeeding mother, or a woman using certain anti-psychotic medications. And in your specific case you are in the age range for normal perimenopause as well. Thus, at some point your FSH will rise and stay elevated consistent with actual menopause.

My best GUESS is that you GYN might make some minor adjustments to your HRT regimen. The goal is to try and get both good symptom relief--and good cycle control. This can be a daunting balance to achieve in perimenopause.

Thanks for taking the time to write us all back with your follow up.

Yours,
Jane
 
avatar
DianaRF replied to Jane Harrison Hohner, RN, RNP's response:
Thank you Jane, I will let you know about the follow up!
Sincerely,
Diana


Helpful Tips

how can a woman restore sensation in her nipples/breast?
since my last pregnancy in 2005, i have no sensation in my breast when stimulated. If anything, it hurts. I am 43 years old and I know I'm ... More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.